Alert archive / Georgia / Special Weather Statements in 2020
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Mar 24, 2020, 10:21 AM EDT for DeKalb County, Gwinnett County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2020, 10:21 AM EDT (14:21 UTC)
- Expired
- Mar 24, 2020, 10:45 AM EDT
- In force
- 24 min
- Issued by
- NWS Atlanta, GA
- Hail
- 0.25 in
- Wind
- 40
Counties DeKalb County, GA, Gwinnett County, GA
The radar
The Atlanta radar (KFFC), 66 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
443
WWUS82 KFFC 241421
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
1021 AM EDT Tue Mar 24 2020
GAZ022-032>034-044-045-055-057-241445-
North Fulton GA-Cobb GA-Clayton GA-DeKalb GA-Forsyth GA-Gwinnett GA-
Henry GA-South Fulton GA-
1021 AM EDT Tue Mar 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...EASTERN COBB...
NORTHERN CLAYTON...DEKALB...SOUTHERN FORSYTH...GWINNETT...NORTHERN
HENRY AND EASTERN SOUTH FULTON COUNTIES UNTIL 1045 AM EDT...
At 1020 AM EDT...a line of strong thunderstorms was along a line
extending from Dobbins Air Reserve Base to Midtown to Union City...
and moving east at 60 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of these storms include
Atlanta, Marietta, Lawrenceville, Decatur, Sandy Springs, Roswell,
Johns Creek, Alpharetta, Smyrna, Dunwoody, East Point, Duluth, Union
City, Sugar Hill, Forest Park, Snellville, Suwanee, Riverdale,
College Park and Fairburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3377 8444 3396 8457 3416 8403 3410 8387
3412 8382 3400 8387 3398 8384 3393 8380
3372 8406 3362 8411 3364 8416 3364 8418
3361 8416 3352 8461
TIME...MOT...LOC 1420Z 252DEG 54KT 3391 8450 3378 8441 3360 8453
HAIL...0.25IN
WIND...40MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 24, 7:39 AM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Mar 24, 7:39 AM EDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 739 AM EDT Tue Mar 24 2020 .PREV DISCUSSION... /issued 435 AM EDT Tue Mar 24 2020/ SHORT TERM /Today through Wednesday/... ..Flash Flood Watch For Far North GA... A challenging forecast with a myriad of hazard concerns starting with dense fog. No slam dunk by any means on this one but considering it was in the metro, did not get too cute with it and just ran through the morning hours. Entirely possible that increased lift and rain chances will allow visibility to increase prior to hazard end time, but hazard can be cancelled if that ends up being the case. Embedded shortwaves in zonal flow are increasing lift across the area in vicinity of warm front. This has already allowed for the development of showers and coverage and intensity should increase through the morning hours very rapidly. Models continue to increase QPF with not only this feature but multiple rounds as second more vigorous shortwave moves through the Tennessee Valley this evening. Now have storm total in excess of 3 inches across portions of North GA, north of the metro in general. Based on the latest QPF and area now being in moderate risk of Excessive Rainfall, have chosen to go with a Flash Flood Watch for areas that line up with high QPF axis. Instability will be primarily elevated early on, but will need to watch for potential severe storms by afternoon across the Northwest portions. SPC has slight risk for this area which looks to be on target. With frontal position. low level helicity will be off the charts with STP approaching 4 on the NAM. Pretty much an all included with potential hazards of damaging winds, hail and even isolated tornadoes. Finally some clearing for tonight and especially into Wed to help dry things out. A very nice day in store for Wed with a drying northerly flow and temperatures in the lower 70s north to lower 80s for portions of Central GA. Deese LONG TERM /Wednesday Night through Monday/... The long term period begins on Wednesday night with northwest flow aloft and subsidence settling in on the backside of an exiting shortwave. Mid- and upper-level high pressure will build in across the Southeast from the northern Gulf of Mexico on Thursday and Friday, making for dry weather and a mostly to partly sunny sky. Mid- and upper-level flow will turn southwesterly on Saturday as a low pressure system tracks across the Central U.S. and Ohio River Valley, dragging a cold front across the South. The GFS and ECMWF currently keep Saturday dry and have rain moving into northwestern Georgia by late Saturday night/early Sunday morning. The cold front passage looks to be quick, as models move rain out of the CWA by late Sunday night. The QPF on Sunday ranges from less than 0.01 inch to 0.25 inch, with the higher totals across northwestern Georgia. Also, given non-zero instability (MUCAPE <1000 J/kg), have included a slight chance of thunder for Saturday night into Sunday morning. Models are forecasting an upper-level trough taking shape across the Southwest on Sunday into Monday, generating an area of surface low pressure somewhere across the South Central states. There are timing differences, however, as the GFS is faster with more zonal upper-level flow, and the ECMWF is slower with more amplified upper-level flow. This translates to uncertainty with the timing of rain associated with this system on Monday and Tuesday. Highs will be around 5 to 15 degrees above average through the period, aside from Sunday and Monday (during and after the cold front passage). Lows will be around 10 to 20 degrees above average through much of the period. Martin && .AVIATION... 12Z UPDATE...LIFR conditions continue but quickly abating from north to south as line of SHRA develops. Will be a challenging forecast as waves of SHRA and even embedded TSRA interrupts the low cigs and vsby from time to time. First of these waves will be mid morning around 15Z and then another late evening into the first part of the overnight period. Cigs may recover briefly late this evening with the second wave of TSRA but will quickly go down again for the Tue night timeframe. Winds will be very light through mid morning before becoming SW and remaining there for the remainder of this TAF period. //ATL CONFIDENCE...12Z UPDATE... Medium on LIFR duration and precip timing. High on remaining elements. Deese && .PRELIMINARY POINT TEMPS/POPS... Athens 65 59 75 50 / 80 80 30 5 Atlanta 72 61 73 52 / 60 80 30 0 Blairsville 58 54 66 45 / 90 90 40 5 Cartersville 70 59 72 50 / 90 90 30 5 Columbus 79 65 80 56 / 20 60 30 0 Gainesville 61 56 71 49 / 90 90 30 5 Macon 78 64 80 54 / 20 60 30 0 Rome 70 58 72 49 / 90 90 20 5 Peachtree City 75 61 76 52 / 50 70 30 0 Vidalia 82 67 83 57 / 10 40 40 5 && .FFC WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 10 AM EDT this morning for the following zones: Baldwin...Banks...Barrow...Bartow...Bibb... Butts...Carroll...Cherokee...Clarke...Clayton...Cobb...Coweta... Crawford...Dawson...DeKalb...Douglas...Fayette...Floyd... Forsyth...Glascock...Gordon...Greene...Gwinnett...Hall... Hancock...Haralson...Harris...Heard...Henry...Jackson...Jasper... Jefferson...Jones...Lamar...Lumpkin...Madison...Meriwether... Monroe...Morgan...Muscogee...Newton...North Fulton...Oconee... Oglethorpe...Paulding...Pickens...Pike...Polk...Putnam... Rockdale...South Fulton...Spalding...Talbot...Taliaferro... Taylor...Troup...Twiggs...Upson...Walton...Warren...Washington... White...Wilkes...Wilkinson. Flash Flood Watch through late tonight for the following zones: Catoosa...Chattooga...Dade...Dawson...Fannin...Gilmer...Gordon... Lumpkin...Murray...Pickens...Towns...Union...Walker...White... Whitfield. && SHORT TERM...Deese LONG TERM....Martin AVIATION...Deese
Hazardous weather outlook, Mar 24, 4:58 AM EDT, 5 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 458 AM EDT Tue Mar 24 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-250900- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 458 AM EDT Tue Mar 24 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Dense fog is likely through mid-morning across portions of North and Central Georgia. Please use extra caution while driving. Thunderstorms will be possible this afternoon and evening, and a few storms could be strong to severe, especially across northwestern Georgia. The main hazards with any storms will be strong to damaging winds, hail, and a brief tornado or two. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Thunderstorms will be possible over North Georgia on Saturday and across the entire area on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Mar 24, 9:50 AM EDT, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
950 AM EDT Tue Mar 24 2020
GAZ001>005-011-012-241430-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Gordon GA-Dade GA-
Murray GA-
950 AM EDT Tue Mar 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHATTOOGA...WHITFIELD...
CATOOSA...WALKER...NORTHERN GORDON...DADE AND MURRAY COUNTIES UNTIL
1030 AM EDT...
At 949 AM EDT...a strong thunderstorm was over Cooper Heights, or 8
miles southeast of Trenton...moving east at 50 mph.
HAZARD...Heavy rain and frequent cloud to ground lightning. Radar
estimates that 1 to 2 inches of rain an hour is falling
within these storms.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas. Lightning is one of nature's
leading killers. If you can hear thunder...you are close
enough to be struck by lightning.
Some locations in the path of this storm include
Dalton, Lafayette, Chatsworth, Ringgold, Trenton, Fort Oglethorpe,
Rossville, Chickamauga, Trion, Varnell, Lookout Mountain, Eton,
Tunnel Hill, Cohutta, Resaca, Center Post, Crandall, Subligna,
Fairview and Beaverdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3499 8462 3486 8462 3482 8458 3478 8464
3473 8466 3458 8465 3456 8506 3459 8507
3459 8511 3456 8512 3453 8552 3498 8560
TIME...MOT...LOC 1349Z 262DEG 45KT 3479 8540Special weather statement, Mar 24, 10:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1021 AM EDT Tue Mar 24 2020
GAZ022-032>034-044-045-055-057-241445-
North Fulton GA-Cobb GA-Clayton GA-DeKalb GA-Forsyth GA-Gwinnett GA-
Henry GA-South Fulton GA-
1021 AM EDT Tue Mar 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...EASTERN COBB...
NORTHERN CLAYTON...DEKALB...SOUTHERN FORSYTH...GWINNETT...NORTHERN
HENRY AND EASTERN SOUTH FULTON COUNTIES UNTIL 1045 AM EDT...
At 1020 AM EDT...a line of strong thunderstorms was along a line
extending from Dobbins Air Reserve Base to Midtown to Union City...
and moving east at 60 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of these storms include
Atlanta, Marietta, Lawrenceville, Decatur, Sandy Springs, Roswell,
Johns Creek, Alpharetta, Smyrna, Dunwoody, East Point, Duluth, Union
City, Sugar Hill, Forest Park, Snellville, Suwanee, Riverdale,
College Park and Fairburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3377 8444 3396 8457 3416 8403 3410 8387
3412 8382 3400 8387 3398 8384 3393 8380
3372 8406 3362 8411 3364 8416 3364 8418
3361 8416 3352 8461
TIME...MOT...LOC 1420Z 252DEG 54KT 3391 8450 3378 8441 3360 8453
HAIL...0.25IN
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 2:41 AM EDT | Dense Fog Advisory | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Butts and 57 more | 7 hr |
| Mar 24, 6:06 AM EDT | Flash Flood Watch | FFC | Catoosa, Chattooga, Dade, Dawson, Fannin, Gilmer and 9 more | 21 hr |
| Mar 24, 8:55 AM EDT | River Flood Warning | FFC | Whitfield | 3 days |
| Mar 24, 9:50 AM EDT | Special Weather Statement | FFC | Catoosa, Dade, Murray, Walker, Whitfield | 40 min |
| Mar 24, 10:35 AM EDT | Special Weather Statement | FFC | Catoosa, Dade, Murray, Walker, Whitfield | 25 min |
| Mar 24, 11:01 AM EDT | Special Weather Statement | FFC | Fannin, Union | 29 min |
| Mar 24, 11:12 AM EDT | Special Weather Statement | FFC | Forsyth | 33 min |
| Mar 24, 11:25 AM EDT | Special Weather Statement | FFC | Clarke, Morgan, Oconee, Oglethorpe | 35 min |
| Mar 24, 11:37 AM EDT | Special Weather Statement | FFC | Gilmer | 23 min |
| Mar 24, 12:02 PM EDT | Special Weather Statement | FFC | Oglethorpe, Wilkes | 28 min |
| Mar 24, 12:40 PM EDT | River Flood Warning | FFC | Murray, Whitfield | 52 hr |
| Mar 24, 12:57 PM EDT | Special Weather Statement | FFC | Madison | 33 min |
| Mar 24, 3:47 PM EDT | River Flood Warning | FFC | Catoosa | 55 hr |
| Mar 24, 3:47 PM EDT | River Flood Warning | FFC | Gordon, Murray, Whitfield | 4 days |
| Mar 24, 3:47 PM EDT | River Flood Warning | FFC | Forsyth, Fulton | 46 hr |
| Mar 24, 3:57 PM EDT | River Flood Warning | FFC | Chattooga | 29 hr |
| Mar 24, 5:29 PM EDT | River Flood Warning | FFC | Catoosa | 21 days |
Nearby
Special Weather Statements in Georgia, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.